PDA

View Full Version : My Thai friend was just diagnosed



thaifriendwithlupus
07-29-2008, 08:52 PM
Hello, I am in Thailand and my 23 year old friend was diagnosed with SLE 4 months ago, she was always tired, and skin problem..over the last 4 months is taking lots of meds and has been losing the use of her legs, She is now in the hospital for 3 weeks and they might do some surgery test on her legs?, She can hardly walk... I know it's vague, but with the language barrier it's hard, I can't tell you her meds but I am sure you can assume, I want to know do other people have issues walking, and does it progress so fast...I told her I would look into it, is there Lupus support for Thai people??, I feel so bad for her, she is so scared and nobody seems to know how to deal with it.....

flyaway
07-30-2008, 12:56 AM
Hi Friend,
No worry, I think this is because of the medicine your friend took. This is side effect of the medicine. I believe when you cut down the medicine then should be fine. When i was first diagnosed end of last year 2007, i got the same problem as in I found out that no energy to my legm to walk sometimes.

Therefore i told my doctor and my doctor asked me to take Neurobin medicine maybe you might need to ask your friend to consult the doctor first. This medicine is a vitamin B1, B6 & B12 good for nerves.

Another way is maybe you can ask your friend to do some light exercise on leg. Although it might be very painful but maybe exercise the nerves will become better. Now i cut down my medicine and i get more energy to my leg already. I hope your friend will be get well soon.

Oluwa
07-30-2008, 05:42 AM
Hi Friend...

It sounds like they are doing an electromyogram (EMG) which measures the electrical activity of muscles at rest and during contraction. Nerve conduction studies measure how well and how fast the nerves can send electrical signals. Nerves control the muscles in the body by electrical signals (impulses), and these impulses make the muscles react in specific ways. Nerve and muscle disorders cause the muscles to react in abnormal ways.

An EMG is done to find find diseases that damage muscle tissue, nerves, or the junctions between nerve and muscle (neuromuscular junctions). These disorders may include a herniated disc, amyotrophic lateral sclerosis (ALS), peripheral neuropathies or myasthenia gravis..........

It is to find the cause of weakness, paralysis, or muscle twitching. Problems in a muscle, the nerves supplying a muscle, the spinal cord, or the area of the brain that controls a muscle can cause these symptoms. The EMG does not show brain or spinal cord diseases.

Nerve conduction studies are done to find damage to the peripheral nervous system, which includes all the nerves that lead away from the brain and spinal cord and the smaller nerves that branch out from those nerves. Nerve conduction studies are often used to help find nerve disorders, such as carpal tunnel syndrome or Guillain-Barré syndrome.

It could be a Peripheral neuropathy, in its most common form, causes pain and numbness in your hands and feet. The pain typically is described as tingling or burning, while the loss of sensation often is compared to the feeling of wearing a thin stocking or glove.

Lupus arthritis causes pain, stiffness, swelling, tenderness, and warmth of joints, and several joints are involved at one time. Joints farthest from the trunk of the body are affected most commonly, such as:
- fingers
- wrists
- elbows
- knees
- ankles
- toes

Lupus arthritis is less disabling and it usually does not cause severe destruction of the joints.

Inflammation of skeletal muscle also may develop in people with SLE. This condition, called myositis, causes progressive weakness and loss of strength of the extremities.

Me, I had issues with walking from joint pain.....inflammation, stiffness of the feet, ankle, knee and hip joints. It felt like I was walking on marbles. It was resolved with a taper pack of Prednisone, steroid tablets. I was also prescribe Plaquenil, an anti-malarial used to treat Lupus. I now have minimal pain.

That is the extend of my knowledge of possibilities, maybe someone else can provide you with more...

Thank you for supporting your friend...hugs.
OLuwa

laurid8967
07-30-2008, 05:01 PM
Flyaway -
What medicine are you referring to that causes leg weakness? Is it a lupus med?
Thai friend - What meds are your friend on? Are your freinds legs in pain? Or are they weak? Weird sensations? If it is pain, is it the joints or muscles that hurt? Or both? Different answers to these would have different possibilities as to what is going on.
Let us know and maybe someone will have a more specific answer. I know when Im in a flare (untreated - no meds) my legs are VERY weak, but I also have severe pain in my hips and knees. I also get alot of neuro symptoms like tingling, burning sensations in my legs and terrible in my feet as well. This could be caused, like flyaway said, by medication, or it could be the lupus, or possibly fibromyalgia...there are many possibilities. So, it could be a myriad of things.
In any case, however, the doctor should be notified if your friend is having this kind of trouble - especially if it is sudden...
Let us know how you make out..
Lauri

flyaway
07-30-2008, 09:15 PM
Flyaway -
What medicine are you referring to that causes leg weakness? Is it a lupus med?


Hi laurid8967,
When I first started with Prednisone medicine 60mg a day, what is the most impact is i felt fatigure and my leg very WEAK... So I assume this is because of Prednisone medicine. Of course I consult my doctor and she said its common when I started with Prednisone medicine.